Missouri, 2002

Damaging Wind in Missouri, May 8, 2002

May 8, 2002 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 2:35 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, May 8, 2:35 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT WED MAY 8 2002

STG 85H FLOW OVRRUNNING COOL DOME OF OUTFLOW AMS HAS BEEN GENERATING
WRM ADVTN TYPE PCPN PTRN OVR CWFA SINCE ERY AFTN.  STMS HV BEEN
BEHAVING SO FAR...ALTHO SPOTTY DOWNPOURS HV BEEN OCRG NE OF STL AREA
SINCE ARND 230 PM.

WHILE WELL NEED TO KP AN EYE ON ABV CNVTN...MAIN STORM CONCERN FOR
TNGT IS WITH THE STMS THAT WL FORM AND PUSH E AHD OF STG CDFNT.
ALTHO INITIAL CNVTN OVR E KS/W MO IS VRY CELLULAR IN NATURE...SURE
LKS LIKE BY THE TIME THE STMS AFFECT MOST OF OUR AREA A FAST MOVG
SQUALL LN WL BE THE MAIN CNVTV MODE.  WL CERTAINLY EMPHASIZE SVR
THRT IN THE AFTN ZN PKG.

OTHER CONCERN FOR TNGT IS OBVIOUSLY HOW MUCH RAIN WL FALL.  THE GD
NEWS IS THAT THE STMS SHUD BE FAST MOVERS...WHICH WL SMWHAT LIMIT
RAINFALL.  THE BAD NEWS IS THAT THE STMS WL STILL BE ABLE TO PRODUCE
A LOT OF RAIN IN A SHORT PD OF TIME...WITH AMS PWS OF 1.5 INCHES
FUELING STMS.   AND WITH THE GROUND SO SATURATED FLASH FLOOD
POTENTIAL RMNS HIGH.  FLOOD WATCH IS ALREADY IN EFFECT...AND WL CONT
IN UPCOMING ZN PKG.

APRS WELL FINALLY GET A WELL NEEDED...BUT SHORT BRK...IN THE WET WX
ON THU...AS LINGERING PCPN ENDS ERY THU MRNG IN THE FAR SE ZNS...AND
THEN RDGG CONTS DRY CONDS THU AFTN INTO MOST OF THE DAY FRI.
HWVR...MDLS ARE ALREADY FCSTG RETURN FLO...AND RETURN OF UNSTBL
AMS...BY FRI NGT...WITH PCPN THRT CONT DURG WKEND.

.STL...FLOOD WATCH TNGT FOR ENTIRE CWA.

TRUETT

In the hours before

Special weather statement, May 8, 5:45 PM CST, 2 hours 25 minutes before
MOZ026-034-090200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT WED MAY 8 2002

...A FLOOD WATCH IS IN EFFECT FOR TONIGHT...
STRONG THUNDERSTORMS WILL BE MOVING ACROSS THE REGION EARLY THIS
EVENING.  SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.  INTENSE LIGHTNING WILL ACCOMPANY THE STORMS ALONG WITH
HEAVY RAIN.  PERSONS IN PARIS...HOLLIDAY...GRANVILLE...AND SHELBINA
SHOULD BE ON THE ALERT FOR SEVERE WEATHER BETWEEN 645 PM AND 730 PM
CDT.
Local storm report, May 8, 5:57 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0649 PM    MADISON                   MO   0.75 INCH HAIL
05/08/02   MONROE                         SHERIFF REPORTED DIME
                                          SIZED HAIL IN MADISON
Local storm report, May 8, 6:03 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
703 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    PARIS                     MO   WIND DAMAGE
05/08/02   MONROE                         TELEPHONE LINES DOWN
                                          SOUTH OF PARIS
Special weather statement, May 8, 6:15 PM CST, 1 hour 55 minutes before
MOZ027-035-090130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 PM CDT WED MAY 8 2002

...A FLOOD WATCH IS IN EFFECT FOR TONIGHT...
STRONG THUNDERSTORMS WILL BE MOVING ACROSS THE REGION THIS
EVENING.  SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL ALONG WITH INTENSE LIGHTNING. PERSONS IN MONROE CITY...NEW
LONDON...RENSSELAER...WARREN...AND PALMYRA SHOULD BE ON THE ALERT FOR
SEVERE WEATHER BETWEEN 715 PM AND 815 PM CDT.  WIND GUSTS OF 35 TO 45
MPH ALONG WITH TORRENTIAL RAIN IS POSSIBLE WITH THE STORMS.

The radar

The St Louis radar (KLSX), 146 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
May 8, 8:10 PM CST
Where
Boone County, Columbia
Measured
61 kt (70 mph)
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
38.950, -92.333

Boone County Emergency Management reported that thunderstorm wind gusts caused damage on the north side of Columbia at a RV park and at the County Fairgrounds. A large county-owned airplane hanger that had been converted to storage space and another storage building were destroyed. Two campers at the Cottonwood RV Park were blow over by the wind. One woman received a minor cut on her foot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291843.